Georgia, 2003

Hail and Lightning Strikes in Georgia, April 21, 2003

April 21, 2003 · NWS FFC · 5 events in 4 counties and zones

3 hail, 2 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 21, 10:00 AM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 21, 10:00 AM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1100 AM EDT MON APR 21 2003

JUST ISSUING A QUICK UPDATE TO LOWER MAX TEMPERATURES MOST AREAS...
SINCE EXTENSIVE CLOUD COVER AND PRECIPITATION SHOULD OFFSET SOME OF
THE EFFECTS OF THE WEDGE FINALLY BREAKING. TWEAKED POPS A LITTLE
HERE AND THERE TO FIT CURRENT AND EXPECTED RADAR TRENDS. ALSO WANTED
TO GET MORNING DENSE FOG ADVISORY WORDING OUT OF THE ZONES.

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

MSS
Hazardous weather outlook, Apr 21, 10:09 AM EST, 1 hour 3 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1109 AM EDT MON APR 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

FEW THUNDERSTORMS EXPECTED THIS AFTERNOON AND TONIGHT.

.SYNOPSIS...
A COLD FRONT WILL MOVE FROM NORTHWEST GEORGIA TO SOUTH GEORGIA BY
TUESDAY MORNING. SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL
PRECEDED AND ACCOMPANY THE FRONT.

.PRIMARY HAZARD...THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE
LIGHTNING...BRIEF HEAVY DOWNPOURS PRODUCING RAINFALL TOTALS OF ONE
TO TWO INCHES...AND POSSIBLY SMALL HAIL.

.DISCUSSION...
MODERATELY UNSTABLE AIR...WITH LIFTED INDEXES AROUND MINUS TWO TO
MINUS FOUR...CAPES OF 1000 TO 1400...AND HELICITIES AROUND
100...AHEAD OF A COLD FRONT WILL LEAD TO SCATTERED THUNDERSTORMS
TODAY. EXTENSIVE CLOUDINESS OVER GEORGIA WILL LIMIT DIURNAL HEATING.
THIS COMBINED WITH WEAK UPPER AIR SUPPORT WILL LIMIT THE POSSIBILITY
OF SEVERE DEVELOPMENT TO BELOW THAT INDICATED BY THE VARIOUS
INDICES. THE STORMS WILL MOVE THROUGH NORTH GEORGIA PRIMARILY BY MID
AFTERNOON AND THROUGH CENTRAL GEORGIA IN THIS AFTERNOON AND EVENING.
A FEW COULD LINGER OVER EAST CENTRAL GEORGIA INTO TONIGHT.

.FOR SPOTTERS...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...
THUNDERSTORMS ARE POSSIBLE FRIDAY...BUT ARE NOT EXPECTED TO BE
SEVERE. OTHERWISE THERE IS NO HAZARDOUS WEATHER EXPECTED AT THIS
TIME.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

The radar

The Atlanta radar (KFFC), 55 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 lightning. Local standard time, as filed.

Lightning, De Kalb

When
April 21, 11:12 AM EST
Where
De Kalb County, Doraville
Reported by
NEWSPAPER
Coordinates
33.772, -84.226 (the zone’s center; the record gives no point)

The Gwinnett Daily Post of Lawrenceville reported that lightning struck a home on Park Road. However, no monetary damage was suffered.

Lightning, Gwinnett

When
April 21, 11:23 AM EST
Where
Gwinnett County, Lawrenceville
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
33.962, -84.024 (the zone’s center; the record gives no point)

The Gwinnett Daily Post of Lawrenceville reported that lightning struck a home on Cheyenne Lane. The lightning started a fire in the wall of the house. However, the fire was quickly extinguished and damage to the house was minimal.

Hail, Carroll

When
April 21, 3:20 PM EST to 3:33 PM EST
Where
Carroll County, 3 mi ESE of Carrollton
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.567, -85.033

The public reported quarter-sized hail from Oak Mountain to Carrollton.

Hail, De Kalb

When
April 21, 3:40 PM EST
Where
De Kalb County, 1 mi ENE of Avondale Estates
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.767, -84.233

A relative of a NWS employee reported mostly penny, but a few hailstones the size of a quarter on Memorial Drive at Interstate 285.

Hail, Coweta

When
April 21, 4:27 PM EST
Where
Coweta County, Sharpsburg
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.333, -84.650

The public reported penny-sized hail.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348812, 5348887, 5348809, 5348810, 5348811.